Check amiodarone level?

An 85-year-old woman with paroxysmal atrial fibrillation (AF) is now in normal sinus rhythm on 100 mg amiodarone. Should I be checking her amiodarone level?
—Yushuang Xie, MD, Brooklyn, N.Y.

The paroxysmal AF in this patient has apparently been successfully managed with low-dose amiodarone therapy. I would not worry about obtaining blood levels since the correlation between drug levels and both efficacy and adverse events is not good (N Engl J Med. 2007;356:935-941). Instead, look for the clinical signs of adverse events, especially sinus bradycardia, which is more troublesome in the elderly.

Hypothyroidism and, to a lesser extent, pulmonary toxicity are less likely, especially the latter, which usually comes on after long-term use in only about 3% of patients. If the patient is also on warfarin, amiodarone can affect international normalized ratio (INR) levels, so follow these closely. If the patient is taking digoxin, that dosing regimen may also have to be reduced.
—Peter F. Cohn, MD (113-6)

Loading links....
You must be a registered member of Clinical Advisor to post a comment.
close

Next Article in Advisor Forum

Sign Up for Free e-newsletters